Conference Agenda

 

IRDC PRE-EVENT: WELCOME RECEPTION – Hosted by Piddi Design
Tuesday, Oct. 25 | 8:00 – 10:00 PM | 402 Lobby Bar

Help us kickoff IRDC with a Welcome Reception hosted by Piddi Design at the 402 Lobby Bar within the Hilton Downtown Columbus Hotel. Mix and mingle with IRDC attendees as well as attendees from Shop! Ideation.

7:30 AM7:00 PM
Registration Desk Hours
12h 0min


8:00 AM9:00 PM
Networking Breakfast
1h 0min


9:00 AM9:45 AM
Opening Keynote | Riding High: One Female Founder’s Unlikely Journey to Success
0h 45min

Ruth Zukerman is the Co-Founder of SoulCycle and Flywheel, both successful companies that innovated the studio cycling movement. But for Ruth, a creative artist and soul-searcher, her path to success wasn't always clear, and certainly not easy. Her story is a reminder that the greatest success stories often start in the unlikeliest of places, from the unlikeliest of entrepreneurs. And that sometimes, success comes later in life (Ruth started Flywheel when she was 52!), and reinvention is possible at every stage.

Speaker: Ruth Zukerman, Co-founder of Soul Cycle & Flywheel; Author of the memoir, "Riding High"


10:05 AM11:05 AM
Workshop: Next Top Retail Concept!
1h 00min

It’s “Shark Tank” meets “Top Chef” meets “The Voice”! Put your conceptual retail design chops to the test in this playful interactive, hands-on workshop, combining the drama of TV with real-world expertise and beat-the-clock strategy. Participants will embark on a “creative sprint” challenge: between a vague design brief, an impossible timeline and an unreasonable set of objectives and goals, attendees will have 30 minutes to create a brand-new retail concept to then be judged in real-time by a panel of retail professionals. Are you ready to create “the next big thing”?

Judging Panel:
Jamie Schisler, Chief Comfort Officer, UpWest
Geoff Painter, Managing Director, Store Design, Starbucks
Heidi DeMers, Director, Store Design, Target

Facilitators:
Jay Highland, EVP Creative, WD Partners
Jody Wasbro, SVP Strategy & Experience Design


10:05 AM11:05 AM
Workshop: Fake It Till You Make It
1h 00min

What are the limits of your expertise? In this wild and vulnerable hands-on workshop facilitated by Jennifer Schlueter (CCAD) and Chuck Palmer (ConsumerX Retail), attendees will be dared to answer the question: What don’t I know? Using the tools of improvisation, participants will take on a variety of roles in the retail experience design process that stretch them beyond their comfort zones. On our feet and in real time, attendees will grapple with what they need to know in today’s fast-paced world of design; discover the tools to learn those skills; and uncover what’s next!

Facilitators:
Jennifer Schlueter, Associate Provost, Columbus College of Art & Design (and joint artistic director of the for/word theatre company)
Chuck Palmer (Retail Strategist)


11:15 AM11:45 AM
Interactive Panel | Tackling the Food Desert: The High-Tech, High-Touch Story of Nourish + Bloom Market
0h 30min

In the United States, food deserts are fairly common occurrences, with roughly 6.1 percent of the U.S. population living in “low-access” areas when it comes to healthy food options. In this session, attendees will hear the story behind Nourish + Bloom Market, the first African American-owned autonomous grocery store that recently set up shop in a food desert, aiming to deliver much-needed healthy options to its shoppers. Using “walk in, walk out” technology, the 1500-square-foot, hybrid frictionless checkout store is open 24/7 and boasts 1500-plus SKUs – and two delivery robots affectionately named Nourish and Bloom. Attend this interactive panel session to learn why the human touch is so important, even in tech-driven experiences – and how the right technology can create a truly frictionless checkout experience.

Panelists:
Jilea Hemmings, Founder, Nourish + Bloom Market
Jamie Hemmings, Founder, Nourish + Bloom Market
James Margrave, Director, Autonomous Store Technology, UST

Moderator:
Stuart Armstrong, Managing Director/Founder, AAG Consulting


11:15 AM11:45 AM
Breakout Session | Purpose Beyond Profit: How company purpose drives brand success from the inside out
0h 30min

Nearly a century old, heritage footwear brand Sperry leverages a purpose-led philosophy as they move to evolve and modernize. Expanding its appeal beyond the waterside, Katherine Cousins and Elizabeth Drori of Sperry discuss the brand’s commitment to purpose beyond profit, improving lives and creating a better society for all – and not just for shareholders. Discover the power of establishing and infusing your company’s purpose from internal operations to the online and in-store consumer experience during this candid conversation led by NELSON Worldwide Chief Creative and Brand Officer, Bevan Bloemendaal.

Speakers
Katherine Cousins, Global Brand President, Sperry
Elizabeth Drori, Chief Marketing Officer, Sperry
Bevan Bloemendaal, Chief Creative and Brand Officer, NELSON Worldwide


12:00 PM1:15 PM
Roundtable Lunch + Special Presentation
1h 15min

First we'll kick off lunch with our engaging Roundtable sessions led by members of VMSD's Editorial Advisory Board.

From 12:45 p.m. until 1:15 p.m. ET, we're featuring a special session looking back at VMSD's history as the b2b publication approaches its 125th year in print this November. VMSD's New York Editor, Eric Feigenbaum, of Embrace Design, will take us down memory lane and discuss the importance of print on our industry.

Speaker:
Eric Feigenbaum, New York Editor, VMSD, and President, Embrace Design


1:30 PM2:15 PM
General Session: A Fireside Chat with Jeni’s Splendid Ice Creams
0h 45min

Since opening her first ice cream shop dubbed “Scream” in 1996, Jeni Britton of Jeni’s Splendid Ice Creams has made a big impact on the world of desserts. Join us for an in-depth fireside chat with the American ice cream maker and entrepreneur, facilitated by VMSD’s Managing Editor Carly Hagedon, and explore the importance of creating a truly unforgettable experience for your customers. In this general session, you’ll hear more about how this regional, coveted brand got recognized nationally; explore the certified B Corp brand’s quirky scoop shops; and learn just how good it feels to make your customers feel good.

Speaker: Jeni Britton, Founder, Chief Creative Officer, Jeni’s Splendid Ice Creams
Facilitator: Carly Hagedon, Managing Editor, VMSD magazine


2:30 PM5:30 PM
Retail Inspiration Tours: Presented by the Retail Design Institute Ohio Chapter
3h 00min

This year's offsite guided tours, presented by the Retail Design Institute Ohio Chapter, and sponsored by WD Partners, will feature a slew of local retailers in the Short North Arts District.

Featured retailers include: TENSPACE, Fera, Sole Classics, Artisan de Luxe, On Paper and North Market.


6:00 PM8:00 PM
Iron Merchant Challenge + Reception
2h 00min

The annual Iron Merchant Challenge (now in its 16th year) is a mashup of improvisation, creativity and design science – plus one secret ingredient guaranteed to shake things up! Team spirit and audience participation add to the excitement. During this interactive networking event, six teams comprising of guests, speakers and sponsors, are given a theme, a hodgepodge of materials, the aforementioned secret ingredient and 60 minutes to conceive and create a winning display – with a few hundred fellow industry peers eagerly looking on. As always, this year’s theme is a secret guarded closely by the event’s founder and emcee Joe Baer (CEO and Creative Director, ZenGenius Inc.). Presented by VMSD and ZenGenius Inc.

Emcee: Joe Baer, Co-Founder and CEO, ZenGenius Inc.


7:00 AM5:00 PM
Registration Desk Hours
10h 00min


9:00 AM10:00 AM
Sponsor Case Study Breakfast
1h


10:00 AM11:00 AM
General Session: How Retail Saves the World
1h 00min

Our world today finds itself at a literal fork in the road of history with two possible futures available. In one of these, we take charge of our destiny through concrete steps to mitigate the damage and right the ship, allowing our planet to begin to heal and our resources to begin to replenish. In the other, we change nothing about our behaviors, our actions and our consumption. As one of the largest and hungriest industries on the face of our planet, there is no doubt that retail has had its role to play in the situation we are now facing. And yet, conversely its very size and potential for impact mean retail is perfectly positioned to be the industry able to make the most meaningful change and to be the one that leads the world forward. In his trademark style, driven by equal parts curiosity, interrogation and provocation, Davies will lead attendees on a tour of the brands that are leading, the business segments reimagining and the cultures that are reshaping in the face of this threat.

Speaker: Christian Davies, Design Practice Leader, Bergmeyer


11:15 AM11:45 PM
Breakout Session | Rituals: Europe’s Best Kept Secret
0h 30min

Taking the brand from seven standalone stores to roughly 1000, and from 700 wholesale locations to more than 3500 in the last 15 years, Richard Lems leads the format and design strategy for Rituals Cosmetics, The Netherlands-based, B-Corp Certified cosmetics brand. Attend this engaging breakout session to learn the story behind Rituals and how this “secret” cosmetics company has made waves throughout Europe and the rest of the world with its strong commitment to sustainability and wellbeing for its customers and the planet. Through this in-depth presentation, uncover how the retailer’s philosophy is translated into a physical space, allowing Rituals fans to have the best “slow down” experience they can get.

Speaker: Richard Lems, Director of Format and Design, Rituals Cosmetics


11:15 AM11:45 PM
Breakout Session | Reddy, Pet…Co! The Importance of Creating a Brand Presence and Facilitating Immersive Design
0h 30min

Did you know New York City is home to roughly 700,000 dogs? Late last year, about 50 of them followed a scented trail of stickers along the streets of SoHo to discover the opening of the Reddy flagship, Petco’s popular private label brand. In this session, attendees will hear the story behind this new concept’s immersive in-store journey for dog lovers. Discover why experiential design is so important to today’s consumer; how unique marketing and advertising prior to launch plays a crucial role in garnering attention; and how something as simple as implementing free WiFi or a calendar of recommended monthly activities can boost the loyalty between a brand and its shoppers. In short, attend this session to learn what really got those tails wagging!

Speakers:
Rick Neira, VP Visual Merchandising, Merchandise Operations, Petco
Daniel Montaño, Partner & Retail Design Principal, Little Diversified Architectural Consulting Inc.


12:00 PM1:45 PM
Roundtable Lunch + VMSD Awards
1h 45min

VMSD's Roundtable Lunches feature a range of topics for attendees to choose from. Guests pick their topics upon registration or can sign up for an open table at the conference, and discuss those topics with likeminded attendees, sponsors and members of VMSD's Editorial Advisory Board during lunch.

After our regular Roundtable Lunches, VMSD will present the winners from our 2022 Designer Dozen Awards, Retail Renovation Competition and International Visual Competition. We'll also unveil our 2022 Peter Glen/Retailer of the Year, to be featured in VMSD's October 2022 issue.


2:00 PM3:00 PM
Full Audience Workshop: Retail Gets Weird – A Group Interactive Challenge
1h 00min

It’s no secret that in a quest to lure people back into physical spaces, retailers have had to stretch their creativity to the limits and truly think outside the box. In this full audience, interactive workshop, attendees will get a chance to tap into their five senses, discover the fun in problem-solving, reinvigorate their creative thinking chops and get a chance to network with likeminded participants. Using a prompt, provided materials and a quirky mystery item, teams will map out their ideas to be voted on by other IRDC attendees. (The lucky winners may even get a discount to IRDC 2023 as their prize!)

Facilitators:
Karen Kritzer, Field Placement Advisor & Studio, Sheridan College and Technologist/Business Partner, The Retail Duo
Diane Spiridoulias, Professor Visual Merchandising Arts, Sheridan College and Partner & Retail Consultant, The Retail Duo

Sponsored by D|Fab


3:15 PM3:45 PM
Breakout Session | A Better Future: What Retailers Can do to Reduce Their Impact on the Planet
0h 30min

In a culture of consumption – of quick-to-replace and quick-to-waste – society has to do better, and retail should help lead that charge. From solutions like adding solar panels, engaging in reclamation and reuse, using natural refrigerants, or embracing cradle-to-cradle product approaches, in this interactive breakout sessions, attendees will hear from retail and sustainability professionals who have been on the frontlines. Discover the steps they took at their own companies to enact lasting change. Learn from their personal experiences and understand how you can implement similar initiatives into your own strategies in order to bring us all to a better future.

Speakers:
Melanie Moody, Store Experience, Fixture PM, Sr., REI
Christen Soares, Principal, Field Paoli Architects


3:15 PM3:45 PM
Interactive Panel | Redefining Pop-Ups: Designing for Omnichannel
0h 30min

Good-for-you soda brand Olipop recently collaborated with TENSPACE to deliver an IRL experience for consumers to get “cans in their hands.” In this interactive panel presentation, discover the story behind TENSPACE – an immersive setting designed by creative firm TENFOLD and based in Columbus, Ohio. The activation or “show” is meant to allow online brands the chance at creating physical experiences that drive organic social content. Hear first-hand about the process from a brand that successfully leveraged a show at TENSPACE. Along with an exponential increase in regional sales and millions of views on social, attend this session to learn more about what they all achieved along the way, and answer the question: What happens when a coastal based, digitally native brand bets on a secondary market as a completely new customer acquisition platform?

Panelists:
Ed Kolovson, Director of Business Insights, Olipop
Rachel Friedman, Founder and CEO, TENFOLD
Faith Huddleston, Director of Creative Activation, TENFOLD

Moderator:
Amanda Raines, Creative Director, Brand and Culture, TENFOLD


4:00 PM5:00 PM
Closing Keynote: Gregory Cohen of Lofty Pursuits
1h 00min

Gregory Cohen is a candy maven, podcaster and YouTuber, well-known for his recreation of the beloved Altoids Tangerine Sours, a discontinued candy he recreated using people's memories and descriptions. He's also the owner of Lofty Pursuits in Tallahassee, Fla., which opened originally as a small skill toy store selling the likes of darts, kites, yo-yos and juggling equipment. Eventually the business evolved into a full-service soda fountain and expanded into candy making. Preserving the art of Victorian-era candy making skills, Cohen will be discussing a range of topics while he makes candy live on stage, including the importance of sensory marketing and merchandising.

Speaker: Gregory Cohen, Founder and Owner, Lofty Pursuits


6:30 PM9:30 PM
Closing Reception: The Revery space at North 4th Corridor
3h 00min

In the heart of downtown Columbus, North 4th Corridor is an urban-industrial inspired event venue located inside the historic Smith Brother’s Hardware building. This year, the IRDC closing party will take place at its rooftop venue dubbed Revery, a glass-enclosed space with breathtaking views of the Columbus skyline and downtown.

North 4th Corridor (Revery space)
580 N 4th Street, Columbus, Ohio


X